Washington, 2017Heavy Snow in Washington, March 7 to 8, 2017
March 7 to 8, 2017 · NWS OTX · 11 events in 2 counties and zones
A warm front laying across eastern Washington enhanced a feed of Pacific moisture into widespread snow during the afternoon and overnight hours of March 7th and 8th. Generally 1 to 3 inches of snow accumulated in the lower elevations but in the valleys of the Cascades where cold air was slower to erode heavy accumulations were noted.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front laying across eastern Washington enhanced a feed of Pacific moisture into widespread snow during the afternoon and overnight hours of March 7th and 8th. Generally 1 to 3 inches of snow accumulated in the lower elevations but in the valleys of the Cascades where cold air was slower to erode heavy accumulations were noted. Also the Spokane area received 3 to locally 6 inches of snow accumulations as well as the southern valleys of the Northeast Washington mountains. The higher elevations of the northeast Washington mountains received nearly two feet with 22 inches noted at the 49 North Ski area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 12:11 PM PST, 49 minutes earlier.
Area forecast discussion, Mar 7, 12:11 PM PST, 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1211 PM PST Tue Mar 7 2017
.SYNOPSIS... The weather will remain active for the week. More
snow is expected over the region Tuesday and Wednesday as a warm
front moves north. Snow will change to rain for most low land
locations south of Spokane to Coeur d'Alene. The weather will
remain unsettled and wet through the work week and weekend.
Temperatures will generally remain near or below average.
&&
.DISCUSSION...
Early afternoon update: The winter weather advisory for the
Washington palouse has been cancelled. Temperatures are at or
slightly above freezing as of noon and with temperatures
continuing to slowly rise into the evening the threat for
accumulating snow is low. For points north and east of the
Washington palouse as well as the Blue Mountains and Cascades the
winter highlights remain on track. For the bulk of NE Washington
into N Idaho the bulk of the impacts from the snow will not occur
until late afternoon or early evening with snow intensity
increases and road temperatures cool with the setting sun. JW
&&
.AVIATION...
18Z TAFS: Expect lowering CIGS and visibilities into the afternoon
as a warm front brings widespread rain and snow. The best chance
for accumulating snow will be KGEG/KCOE but warm pavement
temperatures from the early March sun angle may limit accumulation
on runways...until after sunset. KPUW is expected to change to
rain while KLWS/KMWH will see primarily rain. Precipitation will
taper off from west to east tonight. Drying in the boundary layer
from increasing west-southwest boundary layer winds behind a cold
front should result in MVFR/VFR conditions becoming more common
by early Wednesday morning. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 29 38 28 39 34 / 100 100 10 60 60 90
Coeur d'Alene 32 29 39 27 39 33 / 100 100 10 70 60 90
Pullman 39 34 42 33 44 40 / 100 100 70 90 90 100
Lewiston 43 38 49 37 49 43 / 90 90 60 80 90 90
Colville 32 26 40 24 39 31 / 100 100 10 20 30 60
Sandpoint 31 27 38 24 37 28 / 100 100 20 40 50 90
Kellogg 32 28 36 29 39 33 / 100 100 40 80 80 100
Moses Lake 41 28 44 27 41 33 / 100 80 10 20 60 80
Wenatchee 33 27 42 27 39 32 / 100 80 10 20 60 90
Omak 31 24 39 23 38 30 / 100 100 10 30 30 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday for Coeur
d'Alene Area-Northern Panhandle.
Winter Storm Warning until 10 AM PST Wednesday for Central
Panhandle Mountains.
Winter Weather Advisory until 7 PM PST this evening for Idaho
Palouse.
WA...Winter Storm Warning until 10 AM PST Wednesday for Northeast
Blue Mountains.
Winter Storm Warning until 4 AM PST Wednesday for locations
south of lake chelan for East Slopes Northern Cascades.
Winter Weather Advisory until 10 PM PST this evening above 2000
feet for Spokane Area.
Winter Weather Advisory until 10 PM PST this evening for
Northeast Mountains.
&&Hazardous weather outlook, Mar 7, 5:48 AM PST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
548 AM PST Tue Mar 7 2017
IDZ001>004-026-027-WAZ031>033-036-037-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will spread north during the day and be heavy at times before
tapering off in the evening. Higher elevations will see snow or
slush covered roads.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
WAZ034-035-038-041-043-044-081400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow and rain will spread north during the day and then taper off
from west to east during the evening. Also expect gusty southwest
winds behind making travel difficult for high profile vehicles.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
WAZ042-081400-
EAST SLOPES NORTHERN CASCADES-
548 AM PST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow...heavy at times...will impact the east slopes of the
Cascades today. Precipitation will shut off quickly this evening
as winds increase from the west.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.
Heavy Snow, Spokane Area
- When
- March 7, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer near Davenport reported 5 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 7, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in northwest Spokane received 4 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 7, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An NWS employee in northwest Spokane received 4 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 7, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane International Airport reported 4.2 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 7, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public 3 miles southwest of Deer Park reported 6 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
Holden Village received 10.1 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The Leavenworth Fish Hatchery received 7.8 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Plain received 7.4 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The observer at Stehekin received 10 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer 12 miles north of Leavenworth received 7.5 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- March 7, 4:00 PM PST to March 8, 3:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer 5 miles south of Peshastin received 9.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683423, 683424, 683425, 683426, 683428, 683416, 683417, 683418, 683419, 683420, 683422.